I have an appointment with my Cardio tomorrow, and I plan on talking to him about getting my off of Digoxin, With my last post in the community and everyone's response to me being on digoxin, I really don't want to be on it. And no I am not just basing my decision to get off of it by peoples responses but more or less my own. I am so tired of not having energy or having bad heat intolerance. Which I have learned is being caused by the digoxin, what I would like to know is there any thing I need to know about switching medication, anything I should watch out for? I am worried about having a bad reaction to the new meds, is it common for that to happen or are the meds for svt relatively safe and give people no problems. also in your opinions what is the best meds to be on? I would just like to get some insight before my appointment.
I'm glad to hear that you're going. Wondering though if you're going to the same physician that prescribed the Digoxin? I'd just say that you don't want to be on it, and that you want to try something else. What to try?..... There are a number of antiarrhythmics indicated for the treatment of SVT. It may be necessary to try a number of them along with different dosages to find out which one works beset for you. You can start with beta or calcium channel blockers. Metoprolol seems to be an easily tolerated beta blocker, and I along with a number of forum members here have used it. I continue to take it 2 years after my ablation, 75mg/day and feel no effects from it, and am very active.
There are stronger medications for patients when the above medications fail. These consist of flecainide, propafenone, and sotalol. These three medications are less likely to cause side effects and more likely to prevent SVT. However, rarely in SVT patients, such medications will cause a cardiac arrest. Estimates of this risk are in the 1% range, but many physicians consider this to be too high of an estimate. I tried sotalol briefly, but had a very bad SVT episode that was difficult to convert, so I stopped it immediately, and went back to metoprolol.
Trying all of the different drugs and dosages carries some risk. You may encounter a combination that gives you a severe cardiac reaction. My cardiologist suggested that cardiac catheter ablation carried no more risk than trying different drug therapies. I went for the ablation, and I'm glad I did. Good luck today.
I have no personal experience with SVT, but I have years of experience with Propafenone, Rythmol, Metoprolol, and a Calcium Channel blockers. All of them, will also lower your blood pressure and that can be a problem, but I have found as long as I keep the Beta Blocker at or below 100 mg a day my BP is normal, to low normal. I do, however, believe the BB causes me some fatigue and lack of energy. This experience I offer along with the fact I am in my senior years and that also brings on fatigue and lack of energy. I am also in permanent atrial fibrillation and that too causes some fatigue. As Tom_h suggests one may have to make tests of different medications. I also advocate considering ablation, here too I have no experience, but I would go for it if my doctor said it had a good probability (80% or better is fine with me) of working. That guess comes from experience and matching your conditions with their ablation "data base".
Thanks so much for the replies. He is the associate of the dr who proscribed the dig.My cardio told me to try not taking the digoxin for a while and see how i do. Im nervous about coming off of it and needless to say i was excited to try but now i am having second thoughts. I feel like i am okay for now so why chance it with not taking it but im tired of th lack of energy and heat intolerance. Same things about the ablation i really want to do it but i am scared to death i might come out worse than what i am now. I am just so tired of living the way i have to. I just dont know what to do. Its funny how life works out the way you didnt want it to. I feel it unfair at times. Im 23 i shouldn't have to deal with this. And im fond of the saying god wouldent give me what i can't handle, i feel like im failing because i dont know how to handld this
I went unmedicated for nearly 50 years. If you yourself can control it without meds, that's good. I think all of us had some trepidation with regards to the procedure. But as I mentioned above (and that was from my cardiologist), trying a little pill for the first time doesn't seems simple, but that too carries risk. In the case of sotalol, it is recommended that the patient be monitored for three days in a hospital to check for serious cardiac reaction. Remember, your are not bounded to one cardiologist or electrophysiologist. You have choice. You can seek out one who offers general anesthesia as mine did which rendered the procedure painless along with having no recollection of it at all except falling asleep and waking up in the recovery room to a couple of thumbs up from the doctor.
I took the path you're on right now, except I got it at a much earlier age. You needn't travel down it as far as I did (54 years), and taylor your life around it as I did. If you currently have decent medical insurance, I'd take advantage of it and get it done, and put SVT in your rear view mirror.
I had SVT for a couple of years before having an ablation in 2/2008. I did try Toprol (beta blocker) for a while and it didn't help. I had break through episodes. The only thing that the Toprol did is kept me cold, nightmares and weight gain. I'm not familiar with your meds or side effects. My cardio dr said that most meds will not control SVT and assured me this may help with the frequency of the episodes, but definitely would not prevent me from having them.
I too was so scared of having an ablation, but I tell you, it isnt bad at all. The procedure took around an hour and I felt great after the procedure and it has been almost 5 years and I have not had another SVT episode, I am free!!! if you have any questions about the ablation, please let me know....what was scary for me was the ER visits and the adenosine IV and and the ER staff not familiar with SVt and would think I was having a heart attackand wanting to keep me for observation. It was frustrating to have to explain to the staff that I was fine and discuss my condition. Good Luck!
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.